Alert archive / Alabama / Tornado Warnings in 2015
Tornado Warning 12, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Dec 24, 2015, 3:37 AM CST for Barbour County, Alabama. It was in force for 24 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 24, 2015, 3:37 AM CST (09:37 UTC)
- Expired
- Dec 24, 2015, 4:01 AM CST
- In force
- 24 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Barbour County, AL
The radar
The Ft Rucker radar (KEOX), 69 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 24, 3:41 AM CST | TORNADO 0 | 3 E Comer, AL | A WEAK TORNADO TOUCHED DOWN NEAR THE TOWN OF COMER SOUTHWEST OF HIGHWAY 82. SEVERAL TREES WERE SNAPPED AND UPROOTED ALONG HIGHWAY 82. THE TORNADO CONTINUED NORTHEAST AND DISSIPATED CLOSE TO COUNTY ROAD 89...NEAR SPRINGHILL ROAD. |
| Dec 24, 3:45 AM CST | TORNADO | 3 Sse Spring Hill, AL | TORNADO DEBRIS SIGNATURE CONFIRMED BY DUAL-POL RADAR DATA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 9.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 559 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 592 m²/s²
- 0-3 km storm-relative helicity
- 784 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
062
WFUS54 KBMX 240937
TORBMX
ALC005-241015-
/O.NEW.KBMX.TO.W.0012.151224T0937Z-151224T1015Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
337 AM CST THU DEC 24 2015
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* TORNADO WARNING FOR...
NORTHEASTERN BARBOUR COUNTY IN SOUTHEASTERN ALABAMA...
* UNTIL 415 AM CST
* AT 337 AM CST...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
TORNADO WAS LOCATED OVER COMER...OR 10 MILES SOUTHEAST OF MIDWAY...
MOVING NORTHEAST AT 30 MPH.
HAZARD...TORNADO.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED.
DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE
DAMAGE IS LIKELY.
* THIS DANGEROUS STORM WILL BE NEAR...
SPRING HILL AROUND 345 AM CST.
HAWKINSVILLE AROUND 355 AM CST.
OTHER LOCATIONS IMPACTED BY THIS TORNADIC THUNDERSTORM INCLUDE
BATESVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3193 8539 3201 8544 3215 8527 3213 8524
3212 8524 3212 8523 3210 8522 3208 8520
3206 8519 3206 8513
TIME...MOT...LOC 0937Z 234DEG 24KT 3200 8537
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
87/GRANTHAM2 follow-up statements
341
WWUS54 KBMX 240949
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
349 AM CST THU DEC 24 2015
ALC005-241015-
/O.CON.KBMX.TO.W.0012.000000T0000Z-151224T1015Z/
BARBOUR AL-
349 AM CST THU DEC 24 2015
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 AM CST FOR
NORTHEASTERN BARBOUR COUNTY...
AT 349 AM CST...A CONFIRMED TORNADO WAS LOCATED OVER SPRING HILL...OR
13 MILES EAST OF MIDWAY...MOVING NORTHEAST AT 30 MPH.
HAZARD...DAMAGING TORNADO.
SOURCE...RADAR CONFIRMED TORNADO.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE DAMAGE IS
LIKELY.
THIS TORNADIC THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN BARBOUR COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW! MOVE TO A
BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A MOBILE HOME...OR
IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3201 8530 3207 8535 3210 8533 3215 8527
3213 8524 3212 8524 3212 8523 3210 8522
3208 8520 3206 8519 3206 8516
TIME...MOT...LOC 0949Z 229DEG 25KT 3207 8529
TORNADO...OBSERVED
HAIL...<.75IN
$$
87/GRANTHAM786
WWUS54 KBMX 241001
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
401 AM CST THU DEC 24 2015
ALC005-241011-
/O.CAN.KBMX.TO.W.0012.000000T0000Z-151224T1015Z/
BARBOUR AL-
401 AM CST THU DEC 24 2015
...THE TORNADO WARNING FOR NORTHEASTERN BARBOUR COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER APPEARS CAPABLE OF PRODUCING A TORNADO.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3201 8530 3207 8535 3210 8533 3215 8527
3213 8524 3212 8524 3212 8523 3210 8522
3208 8520 3206 8519 3206 8516
TIME...MOT...LOC 1000Z 234DEG 24KT 3212 8521
$$
87/GRANTHAMWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Dec 24, 3:00 AM CST, 37 minutes earlier.
Area forecast discussion, Dec 24, 3:00 AM CST, 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 300 AM CST THU DEC 24 2015 .SHORT TERM... TODAY AND TONIGHT... DEFINITELY FEELING LIKE AN ALABAMA CHRISTMAS OUT THERE THIS MORNING. CURRENTLY AT 3 AM SITTING AT 73 DEGREES OVER 71 DEGREE DEWPOINT. A COLD FRONT IS CURRENTLY STRETCHED ACROSS WESTERN TENNESSEE DOWN TO NORTHERN LOUISIANA. THIS FRONT IS BARELY MOVING EAST AND WILL LIKELY STALL BEFORE REACHING CENTRAL ALABAMA LATER THIS MORNING. THE FRONT IS THEN EXPECTED TO BEGIN TO LIFT BACK TO THE NORTH BY THE AFTERNOON AS A LOW PRESSURE SYSTEM SLIDES FROM CENTRAL OKLAHOMA TO WESTERN MISSOURI. THIS SHIFT NORTHWARD WILL TAKE THE RAIN SHIELD BACK TO THE NORTH DURING THE DAY. SO WILL HAVE HIGHEST RAIN CHANCES IN THE SOUTHEAST THIS MORNING AND THEN SLIDE THEM NORTHWARD THROUGH THE AFTERNOON. THIS WILL KEEP CENTRAL ALABAMA IN THE WARM SECTOR THE ENTIRE TIME SO CANNOT RULE OUT AN ISOLATED SEVERE THUNDERSTORM FOR TODAY/TONIGHT AND AGREE WITH SPC AND THEIR DAY 1 OUTLOOK. THE BIGGEST QUESTION WILL BE THE FORCING NEEDED IN ADDITION TO WEAK LAPSE RATES. THERE WILL BE ENOUGH BULK SHEAR AROUND TO KEEP STORMS GOING BUT THE QUESTION WILL BE THE OVERALL COVERAGE AND STORM STRUCTURE TO WARRANT ANYTHING MORE THAN A LIMITED POSSIBILITY. 16 .LONG TERM... CHRISTMAS THROUGH WEDNESDAY... THE AFOREMENTIONED FRONTAL BOUNDARY AND SURFACE LOW WILL EVENTUALLY STALL OUT TO OUR NORTH ON FRIDAY AS THE MAIN FORCING EXITS TO THE NORTHEAST. THIS WILL KEEP THE HIGHEST RAIN CHANCES ACROSS THE FAR NORTHWESTERN COUNTIES FRIDAY THROUGH SUNDAY WITH ISOLATED TO SCATTERED SHOWERS...WITH EMBEDDED STORMS AT TIMES POSSIBLE ACROSS THE REST OF THE AREA. NO REAL ORGANIZED THREAT AFTER FRIDAY AS THE FOCUS SHIFTS FURTHER WEST WITH A NEWLY DEVELOPING LOW PRESSURE SYSTEM IN THE FOUR CORNERS AREA. THIS SYSTEM WILL SLOWLY DEVELOP THROUGH THE WEEKEND AND WILL INTENSIFY OVERNIGHT SUNDAY INTO MONDAY MORNING IN THE HEART OF TEXAS. THE SURFACE LOW WILL SWING THROUGH LOUISIANA AND INTO SOUTHWESTERN MISSOURI BY MIDNIGHT MONDAY NIGHT/TUESDAY MORNING. THIS WILL IN TURN RAISE DEWPOINTS INTO THE UPPER 60S ACROSS THE AREA WITH AT LEAST POTENTIALLY STRONG TO ISOLATED SEVERE STORMS ACROSS A GOOD PORTION OF CENTRAL ALABAMA. WE WILL CONTINUE TO MONITOR THE TREND TO SEE IF THIS CONTINUES WITH THE NEXT FEW RUNS...BUT IF THE MODELS CONTINUE TO TREND WITH THIS OVERALL TIMING AN ADDITION TO THE HWO MAY BE NEEDED WITH FURTHER UPDATES. THE SYSTEM EXITS TUESDAY AFTERNOON. THIS IS WHERE THE MODELS BEGIN TO DIFFER AND CAUSES CONFIDENCE TO FALL QUITE A BIT. THE GFS CONTINUES TO BRING IN A MUCH DRIER AIRMASS AFTER WEDNESDAY...WHILE THE EURO ACTUALLY BRINGS SEVERAL WAVES FROM THE SOUTH AND KEEPS THE AREA FAIRLY MOIST UNTIL NEXT FRIDAY. WILL TREND MORE TOWARD THE GFS AS IT IS CLOSER TO THE OVERALL CONSENSUS OF THE LONGER RANGE MODELS BUT WILL DO SO WITH FAIRLY LOW CONFIDENCE. 16 && .AVIATION... 06Z TAF DISCUSSION. MVFR TO IFR CEILINGS OVERNIGHT WITH SHOWERS AND A FEW THUNDERSTORMS POSSIBLE. WINDS SOUTHEAST TO SOUTH AT 10 MPH WITH GUSTS TO 20KTS POSSIBLE THE NEXT FEW HOURS. ADDITIONAL SHOWERS AND STORMS EXPECTED TO CONSOLIDATE AROUND THE I-20/59 CORRIDOR PER THE LATEST HRRR AROUND 12Z WITH ANOTHER HEAVY RAIN BAND NEAR THE TOI AREA. 88 && .FIRE WEATHER... A VERY MILD AND WET PATTERN WILL CONTINUE ACROSS CENTRAL ALABAMA THROUGH FRIDAY. THE POTENTIAL FOR SEVERE STORMS WILL CONTINUE INTO THURSDAY...ALONG WITH THE THREAT OF LOCALLY HEAVY RAINFALL. UNSEASONABLY WARM WEATHER WILL PREVAIL THIS WEEKEND BUT RAIN CHANCES WILL DECREASE. BETTER RAIN CHANCES RETURN ON MONDAY. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 73 65 74 64 74 / 70 70 60 40 30 ANNISTON 76 67 75 65 75 / 70 70 50 40 30 BIRMINGHAM 77 69 76 67 76 / 60 70 60 40 30 TUSCALOOSA 79 68 78 68 77 / 60 60 50 40 30 CALERA 76 67 76 66 77 / 70 70 40 40 30 AUBURN 74 66 75 65 75 / 70 60 20 20 20 MONTGOMERY 78 67 79 65 78 / 70 70 30 20 20 TROY 76 67 78 65 77 / 70 50 20 20 20 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Dec 24, 3:35 AM CST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 335 AM CST THU DEC 24 2015 ALZ011>015-017>050-251245- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 335 AM CST THU DEC 24 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. A LIMITED SEVERE WEATHER THREAT REMAINS POSSIBLE THROUGH MIDDAY ALONG SOUTH AND EAST OF A GEIGER TO TUSCALOOSA TO ONEONTA LINE. DURING THE AFTERNOON HOURS THIS THREAT SHOULD SPREAD BACK NORTHWARD TO INCLUDE ALL OF CENTRAL ALABAMA. ISOLATED TORNADOES...DAMAGING STRAIGHT LINE WINDS...AND LARGE HAIL ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NECESSARY AT TIMES THROUGH TONIGHT. 08
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 9:33 PM CST | River Flood Warning | BMX | Montgomery | 4 days |
| Dec 23, 11:15 PM CST | Areal Flood Advisory | BMX | Barbour, Bullock, Pike, Russell | 3 hr |
| Dec 24, 12:41 AM CST | Flash Flood Warning | BMX | Barbour, Pike | 3 hr |
| Dec 24, 4:31 AM CST | Tornado Warning | BMX | Barbour, Bullock | 59 min |
| Dec 24, 4:50 AM CST | Areal Flood Advisory | BMX | Barbour, Bullock, Pike, Russell | 3 hr |
| Dec 24, 4:54 AM CST | Areal Flood Advisory | BMX | Calhoun, Clay, Cleburne, Coosa, Randolph, Talladega | 3 hr |
| Dec 24, 7:12 AM CST | Flash Flood Warning | BMX | Randolph | 3 hr |
| Dec 24, 7:40 AM CST | Flash Flood Warning | BMX | Barbour, Bullock, Pike, Russell | 3 hr |
| Dec 24, 7:55 AM CST | Areal Flood Warning | BMX | Calhoun, Cherokee, Clay, Cleburne, Randolph, Talladega | 3 hr |
| Dec 24, 8:03 AM CST | Flash Flood Warning | BMX | Chambers | 6 hr |
| Dec 24, 8:40 AM CST | Tornado Warning | BMX | Barbour | 35 min |
| Dec 24, 8:53 AM CST | Flash Flood Warning | BMX | Elmore, Lee, Macon, Montgomery, Tallapoosa | 4 hr |
| Dec 24, 10:11 AM CST | Areal Flood Warning | BMX | Randolph | 64 min |
| Dec 24, 10:17 AM CST | Flash Flood Warning | BMX | Bullock, Chambers, Lee, Macon, Montgomery, Pike and 1 more | 3 hr |
| Dec 24, 10:35 AM CST | Severe Thunderstorm Warning | BMX | Chambers, Lee | 14 min |
| Dec 24, 10:42 AM CST | Flash Flood Warning | BMX | Barbour, Bullock, Pike, Russell | 3 hr |
| Dec 24, 12:59 PM CST | Flash Flood Warning | BMX | Barbour, Bullock, Chambers, Elmore, Lee, Lowndes and 5 more | 12 hr |
| Dec 24, 2:49 PM CST | River Flood Warning | BMX | Elmore, Montgomery | 11 days |
Nearby
Tornado Warnings in Alabama, 2015Every tornado warning in 2015Tornadoes in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.